Arizona, 2013

Flash Flooding in Arizona, September 9 to 11, 2013

September 9 to 11, 2013 · NWS VEF · 5 events in 1 county or zone

Lingering monsoon moisture continued to fuel thunderstorms over the Mojave Desert. A few storms produced flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Lingering monsoon moisture continued to fuel thunderstorms over the Mojave Desert. A few storms produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 9, 10:24 AM MST, 3 hours 36 minutes earlier.

Area forecast discussion, Sep 9, 10:24 AM MST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1024 AM PDT MON SEP 9 2013

.SYNOPSIS....SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH
OF THE AREA THROUGH WEDNESDAY WITH A DRYING TREND ON THE HORIZON FOR
THE LATTER PART OF THE WEEK. TEMPERATURES TO REMAIN BELOW NORMAL
THROUGH MID WEEK THEN WARM BACK TO NEAR OR SLIGHTLY ABOVE NORMAL AS
THE WEEKEND APPROACHES.
&&

.UPDATE...SCATTERED LIGHT SHOWERS MOVED ACROSS THE SOUTH END OF THE
LAS VEGAS VALLEY EARLIER THIS MORNING BRINGING MEASURABLE RAIN TO
SOME NEIGHBORHOODS. THESE HAVE SINCE MOVED OUT. LOOKING AHEAD TO
THIS AFTERNOON THE MOST ACTIVE AREAS LOOK TO BE MOHAVE AND EASTERN
SAN BERNARDINO COUNTIES INITIALLY. MOHAVE COUNTY HAS HAD QUITE A BIT
OF SUNSHINE THIS MORNING WHICH SHOULD HELP TO DESTABILIZE THE
ATMOSPHERE AND TRIGGER CONVECTION. ACROSS EASTERN SAN BERNARDINO
COUNTY COULD MID-LEVEL CONVERGENCE ON THE BACK SIDE OF THE MID/UPPER
LEVEL LOW IS SHOWN IN THE MODELS WHICH SHOULD HELP TO FORCE
CONVECTION HERE. THE HRRR MODEL CONFIRMS THESE AS BEING THE MOST
ACTIVE SPOTS THIS AFTERNOON AND WHERE WE MAY SEE THE FIRST ISSUES
WITH ANY HEAVIER STORMS FOR FLASH FLOODING. I CONSIDERED GOING WITH
A WATCH FOR THESE AREAS BUT THE COVERAGE OF HEAVIER STORMS IS STILL
QUESTIONABLE AT THIS TIME.

LOOKING AHEAD TO THIS EVENING, WE HAVE A NORTHEAST STEERING FLOW IN
PLACE ACROSS CLARK COUNTY COURTESY OF THE MID/UPPER LEVEL LOW TO OUR
SOUTH. THIS HAS BEEN A PATTERN IN THE PAST THAT HAS PRODUCED SOME
SIGNIFICANT STORMS FOR LAS VEGAS INCLUDING THE JULY 18 1994 HILTON
SIGN THUNDERSTORM EVENT AND MORE RECENTLY THE JULY 19TH EVENT THIS
YEAR. THE HRRR MODEL AS WELL AS THE NMM SURFACE WINDS AND WRF MODEL
QPF ALL HINT AT THE POTENTIAL FOR EITHER AN OUTFLOW BOUNDARY OR
CONVECTION TO MOVE IN FROM THE NORTHEAST THIS EVENING BETWEEN 6 AND
10 PM INTO NORTHEAST CLARK COUNTY AND EVENTUALLY LAS VEGAS. I DID GO
AHEAD AND ADJUST UP POPS IN THESE AREAS BY 10-15 PERCENT TO ACCOUNT
FOR THIS. STILL SOME UNCERTAINTY WITH THIS...BUT IT WILL BE WORTH
SEEING HOW THINGS PROGRESS AS TODAY UNFOLDS.
&&

.AVIATION...FOR MCCARRAN...GENERALLY LIGHT WINDS FROM THE EAST TO
SOUTHEAST TO CONTINUE TODAY WITH SPEEDS EXPECTED TO BE LESS THAN 9
KTS. SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE SPRING MOUNTAINS
THIS AFTERNOON. THE WEATHER PATTERN IS FAVORABLE FOR A CHANCE OF
LATE EVENING THUNDERSTORMS COMING DOWN THE MORMON MESA CORRIDOR INTO
THE LAS VEGAS VALLEY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED SHOWERS AND THUNDERSTORMS REDEVELOP THIS
AFTERNOON ACROSS MUCH OF THE AREA. SCT-BKN CLOUDS GENERALLY 10-15K
FEET TODAY IN THE EAST AND SOUTH WITH SKC-FEW CLOUDS AROUND 15K FEET
WEST. PREVAILING WINDS OUTSIDE OF STORM INFLUENCES SHOULD GENERALLY
REMAIN UNDER 10 KTS.
&&

.PREVIOUS DISCUSSION...
ISSUED AT 228 AM PDT MON SEP 9 2013

.SHORT TERM...THROUGH TUESDAY NIGHT...SATELLITE IMAGERY CLEARLY
SHOWS A CLOSED LOW CIRCULATING OVER FAR SOUTHERN NEVADA ENHANCING
CLOUD COVER AND SHOWERS TO ITS NORTH. AT 1 AM...RADAR WAS SHOWING
ENHANCED SHOWER ACTIVITY TO THE EAST OF LAS VEGAS MOVING WEST. BASED
ON THE PLACEMENT OF THIS WELL DEVELOPED CIRCULATION...THE VALLEY
STANDS A DECENT CHANCE OF SEEING RAIN SHOWERS OVER THE NEXT FEW
HOURS.

THE CIRCULATION IS FORECAST TO REMAIN NEARLY STATIONARY THROUGH THE
DAY WITH A DEFORMATION AXIS FORECAST NEAR THE MOHAVE/CLARK COUNTY
BORDER. MOISTURE/INSTABILITY PARAMETERS POINT TO CENTRAL AND EASTERN
SAN BERNARDINO...CLARK AND MOHAVE COUNTIES AS THE PRIMARY LOCATIONS
FOR STORM DEVELOPMENT TODAY. WITH CLOUD COVER FORECAST TO THIN OR
DISSOLVE ACROSS THE WEST AND REMAIN PARTLY TO MOSTLY CLOUDY IN THE
EAST...DIFFERENTIAL HEATING WILL LIKELY PLAY A ROLE ALONG THIS
BOUNDARY TO HELP INITIATE AND FOCUS STORMS IN ADDITION TO THE
DYNAMICS PROVIDED BY THE CLOSED CIRCULATION. THERE ARE TOO MANY
VARIABLES IN PLAY TO PINPOINT THE EXACT LOCATION OF THE MOISTURE
BOUNDARY AND WHERE THE STRONGEST STORMS WILL FORM BUT LOCALIZED
FLASH FLOODING IS CERTAINLY A POSSIBILITY AGAIN TODAY.

HEADING INTO TUESDAY...BROAD LOW PRESSURE IS FORECAST OVER THE CWA
WITH ANY NUMBER OF MESO SCALE CIRCULATIONS POSSIBLE. EASTERN SAN
BERN...CLARK...LINCOLN AND MOHAVE COUNTIES APPEAR TO BE THE PRIMARY
FOCUSING AREA FOR THUNDERSTORM DEVELOPMENT. TEMPERATURES WILL REMAIN
WELL BELOW NORMAL TODAY AND TUESDAY.

.LONG TERM...WEDNESDAY THROUGH MONDAY. THE MODELS HAVE COME INTO A
LITTLE BETTER AGREEMENT ON A DRYING TREND FROM SOUTHWEST TO
NORTHEAST THURSDAY THROUGH SATURDAY. FOR WEDNESDAY...WEAK UPPER LOW
OVER THE SOUTHWEST WILL KEEP THE AIRMASS WEAKLY UNSTABLE...AND WITH
PLENTY OF TROPICAL MOISTURE STILL IN PLACE...CHANCES FOR
THUNDERSTORMS WILL PERSIST OVER MUCH OF THE AREA WITH THE BEST
CHANCES IN THE EASTERN CWA. BEGINNING THURSDAY...THE UPPER LOW
SLOWLY LIFTS OUT TO THE NORTHEAST AS HIGH PRESSURE STARTS TO NOSE IN
FROM THE SOUTHWEST. THERE IS STILL SOME SPREAD AMONG THE ENSEMBLES
WITH RESPECT TO HOW QUICKLY THIS PATTERN CHANGE TAKES PLACE...BUT
CONFIDENCE IS INCREASING IN THE EXISTENCE OF THE PATTERN CHANGE. MOS
GUIDANCE NOW SHOW SURFACE DEWPOINTS IN THE 20S NORTHWEST AND
30S/40S SOUTHEAST BY SUNDAY...WHICH WOULD BE ABOUT A 30 DEGREE DROP
IN THE SOUTHEAST CWA FROM CONDITIONS OF THE PAST FEW WEEKS. AS THE
DRIER AIR MOVES IN...TEMPERATURES WILL RISE A FEW DEGREES...AND
COULD BE NEARING 100 DEGREES IN LAS VEGAS OVER THE WEEKEND.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE...STACHELSKI
AVIATION...ADAIR
PREVIOUS...SALMEN/MORGAN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Sep 9, 4:34 AM MST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
434 AM PDT MON SEP 9 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-100700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
434 AM PDT MON SEP 9 2013 /434 AM MST MON SEP 9 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY. HEAVY RAIN AND
ISOLATED FLASH FLOODING WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL CONTINUE
THROUGH WEDNESDAY...THEN A GRADUAL DRYING TREND FROM SOUTHWEST TO
NORTHEAST IS EXPECTED THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

MORGAN

In the hours before

Local storm report, Sep 9, 10:55 AM MST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
1055 AM PDT MON SEP 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     1 SSE BJY TOWER (NTS A1 37.06N 116.05W
09/08/2013  M67.00 MPH       NYE                NV   MESONET

0506 PM     FLASH FLOOD      13 SE KEELER            36.33N 117.71W
09/08/2013                   INYO               CA   LAW ENFORCEMENT

            WATER AND DEBRIS COVERED HIGHWAY 190 BETWEEN SALINE
            VALLEY ROAD AND PANAMINT SPRINGS.

0530 PM     FLASH FLOOD      3 SE FURNACE CREEK      36.42N 116.81W
09/08/2013                   INYO               CA   PARK/FOREST SRVC

            THE NATIONAL PARK SERVICE REPORTED A FEW INCHES OF WATER
            AND MUD CROSSED HIGHWAY 190 NEAR ZABRISKIE POINT. WATER
            CROSSED HIGHWAY 190 AS FAR AWAY AS NEAR THE FURNACE CREEK
            INN.

0552 PM     FLASH FLOOD      3 E PANAMINT SPRINGS    36.34N 117.42W
09/08/2013                   INYO               CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTED SEVERAL VEHICLES STUCK
            IN FLOODWATERS AT HIGHWAY 190 AND PANAMINT VALLEY ROAD
            DUE TO MUD AND ROCKS ON THE ROAD. AT 619 PM ONE MILE OF
            THE ROADWAY WAS REPORTED WASHED OUT WITH DEBRIS AND
            ROCKS.

0700 PM     FLASH FLOOD      20 NNW STOVEPIPE WELLS  36.87N 117.28W
09/08/2013                   INYO               CA   PARK/FOREST SRVC

            THE NATIONAL PARK SERVICE REPORTED MUD WASHED ACROSS
            SCOTTYS CASTLE ROAD. THE EVENT TIME IS AN ESTIMATE.

0715 PM     FLASH FLOOD      9 E PANAMINT SPRINGS    36.35N 117.30W
09/08/2013                   INYO               CA   LAW ENFORCEMENT

            CHP REPORTS THAT A DEATH VALLEY PARK SERVICE UNIT STOPPED
            AT MILE MARKER 65 ON STATE ROUTE 190 FOR LARGE BOULDERS
            IN THE ROADWAY.

0730 PM     FLASH FLOOD      2 NNE TRONA             35.79N 117.36W
09/08/2013                   SAN BERNARDINO     CA   NEWSPAPER

            SEVERAL HOMES WERE FLOODED IN THE PIONEER POINT AREA OF
            TRONA.

0730 PM     FLASH FLOOD      4 NNW SQUAW SPRINGS RAW 35.42N 117.58W
09/08/2013                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            A FEW INCHES OF WATER ALONG WITH SMALL ROCKS AND SOME MUD
            CROSSED TRONA ROAD BETWEEN RED MOUNTAIN AND WAGON WHEEL.
            HAIL UP A HALF INCH IN DIAMETER ALSO FELL.

0730 PM     FLASH FLOOD      4 NNE TRONA             35.82N 117.34W
09/08/2013                   INYO               CA   LAW ENFORCEMENT

            TRONA WILDROSE ROAD WAS REPORTED CLOSED BY THE TRONA
            AIRPORT ACCORDING TO THE INYO COUNTY SHERIFF. THE EVENT
            TIME IS AN ESTIMATE.

&&
SUMMARY OF REPORTS FROM AROUND THE AREA ON SUNDAY.

VEF STAFF

The radar

The Las Vegas radar (KESX), 94 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Mohave

When
September 9, 2:00 PM MST to 3:00 PM MST
Where
Mohave County, 0.85 mi SW of Kingman to 0.88 mi SW of Kingman
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.191, -114.060

A foot of water flowed across Beale Street near First Street.

Flash Flood, Mohave

When
September 9, 2:36 PM MST to 4:00 PM MST
Where
Mohave County, 2.5 mi NW of New Kingman-Butler to 2.45 mi NW of New Kingman-Butler
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.287, -114.060

Water and mud flowed over multiple low water crossings on Stockton Hill Road, forcing it to be closed.

Flash Flood, Mohave

When
September 9, 4:19 PM MST to 6:00 PM MST
Where
Mohave County, 3.81 mi N of (Lhu)lake Havasu Cit to 1.75 mi NE of (Lhu)lake Havasu Cit
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
34.505, -114.364

Ten to 12 inches of water with rocks and mud flowed down streets in Lake Havasu City. Multiple roads were closed.

Flash Flood, Mohave

When
September 10, 4:47 PM MST to 6:00 PM MST
Where
Mohave County, 0.67 mi WNW of Getz to 0.47 mi SSE of New Kingman-Butler
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.232, -114.032

A foot of water flowed across the intersection of Kino and Walleck Ranch, and water, rocks, and debris flowed across Sierra Vista between Willow and Bank.

Flash Flood, Mohave

When
September 11, 3:45 PM MST to 5:00 PM MST
Where
Mohave County, 1.43 mi SE of Wikieup to 0.65 mi ESE of Wikieup
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
34.687, -113.600

Several dirt roads leading to private property were underwater and impassable. A gage recorded 1.77 inches of rain in one hour.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473716, 473717, 473718, 473719, 473720.